Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Virtual moduli cycles and Gromov-Witten invariants of algebraic varieties

Authors: Jun Li and Gang Tian
Journal: J. Amer. Math. Soc. 11 (1998), 119-174
MSC (1991): Primary 14D20
MathSciNet review: 1467172
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we define the virtual moduli cycle of moduli spaces with perfect tangent-obstruction theory. The two interesting moduli spaces of this type are moduli spaces of vector bundles over surfaces and moduli spaces of stable morphisms from curves to projective varieties. As an application, we define the Gromov-Witten invariants of smooth projective varieties and prove all its basic properties.

References [Enhancements On Off] (What's this?)

  • [Al] V. Alexeev, Moduli spaces $M_{g,n}(W)$ for surfaces, preprint.
  • [At] I. V. Artamkin, On deformation of sheaves, Math. USSR Izv. 32 (no. 3) (1989), 663-668. MR 89g:14004
  • [Be] A. Beauville, Quantum cohomology of complete intersections, preprint.
  • [Bh] K. Behrend, The Gromov-Witten invariants, Invent. Math. 127 no. 3 (1997), 601-617. CMP 97:07
  • [BF] K. Behrend and B. Fantechi, The intrinsic normal cone, Invent. Math. 128 no. 1 (1997), 45-88. CMP 97:09
  • [Ber] A. Bertram, Quantum Schubert Calculus, Advance in Math. 128 (1997), 289-305. CMP 97:14
  • [BDW] A. Bertram, G. Daskalopoulos and R. Wentworth, Gromov invariants for holomorphic maps from Riemann surfaces to Grassmannians, J. Amer. Math. Soc. 9 no. 2 (1996), 529-571. MR 96f:14066
  • [Ci] I. Ciocan-Fontanine, Quantum cohomology of flag varieties, Internat. Math. Res. Notices 6 (1995,), 263-277. MR 96h:14071
  • [CM] B. Crauder and R. Mirander, Quantum cohomology of rational surfaces, The Moduli Space of Curves (R. Dijkgraaf, C. Faber, G. Van der Geer, eds.), Progress in Mathematics 129, 1995, 33-80. MR 96g:14002
  • [DM] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Publ. I.H.E.S. 45 (1969), 101-145. MR 41:6850
  • [Do] S. Donaldson, Polynomial invariants for smooth four manifolds, Topology 29 (1990), 257-315. MR 92a:57035
  • [ES] G. Ellingsrud and S. Stromme, The number of twisted cubic curves on the generic quintic threefold, Math. Scand. 76 no. 1 (1995), 5-34. MR 96g:14045
  • [FO] K. Fukaya and K. Ono, Arnold conjecture and Gromov-Witten invariants, preprint (1996).
  • [Fu] W. Fulton, Intersection theory, Ergebnisse der Math. und ihrer Grenzgebiete 3. Folge Band 2, 1984. MR 85k:14004
  • [FP] W. Fulton and R. Pandharipande, Notes on stable maps and quantum cohomology, to appear in the Proceeding of AMS conference in algebraic geometry, Santa Cruz.
  • [GH] P. Griffiths and J. Harris, Principles of algebraic geometry, John Wiley & Sons, New York, 1978. MR 80b:14001
  • [Kz1] S. Katz, Lectures at 1993 enumerative geometry conference in Dyrkolbotn, Norway, private communication.
  • [Kz2] S. Katz, Gromov-Witten Invariants via Algebraic Geometry, preprint.
  • [Ka] Y. Kawamata, Unobstructed deformations - a remark on a paper of Z. Ran, J. Alg. Geom. 1 (1992), 183-190. MR 93e:14016
  • [Ko1] M. Kontsevich, Intersection theory on the moduli space of curves and the matrix Airy function, Comm. Math. Phys. 147 (1992). MR 93e:32027
  • [Ko2] M. Kontsevich, Enumeration of rational curves via torus actions, The Moduli Space of Curves (R. Dijkgraaf, C. Faber, G. van der Geer, eds.), Progress in Mathematics vol. 129, Birkhauser 1995, 335-368. MR 97d:14077
  • [KM] M. Kontsevich and Y. Manin, GW classes, Quantum cohomology and enumerative geometry, Comm. Math. Phys. 164 (1994), 525-562. MR 95i:14049
  • [Kn] F. Knudsen, The projectivity of the moduli space of stable curves. II. The stacks $M_{g,n}$, Math. Scand. 52 (1983), no.2, 161-199. MR 85d:14038a
  • [La] O. A. Laudal, Formal Moduli of Algebraic Structures, Lecture Notes in Mathematics, Vol. 754, Berlin Heidelberg New York, Springer 1979. MR 82h:14009
  • [Li] J. Li, Algebraic geometric interpretation of Donaldson's polynomial invariants, J. Diff. Geom. 37 (1993), 417-466. MR 93m:14007
  • [LT] J. Li and G. Tian, Quantum cohomology of homogeneous manifolds, to appear in J. Alg. Geom.
  • [LT2] J. Li and G. Tian, Virtual moduli cycles and Gromov-Witten invariants of general symplectic manifolds, preprint (1996).
  • [Ma] H. Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, 8. Cambridge University Press, Cambridge-New York, 1989. MR 90i:13001
  • [Mo] J. Morgan, Comparison of the Donaldson polynomial invariants with their algebro-geometric analogues, Topology 32 (no 3) (1993), 449-488. MR 94m:57066
  • [Mu] D. Mumford, Towards an enumerative geometry of the moduli space of curves, Arithmetic and Geometry II, Progress in Mathematics 36 (1983), 271-326. MR 85j:14046
  • [Ra] Z. Ran, Deformations of maps, Algebraic Curves and Projective Geometry (E. Ballico, C. Ciliberto, eds.), Lecture Notes in Math., vol. 1389. MR 91f:32021
  • [Ru] Y. Ruan, Topological Sigma model and Donaldson type invariants in Gromov theory, Duke Math. J. 83 no. 2 (1996), 461-500. MR 97d:58042
  • [RQ] Y. Ruan and Z-B. Qin, Quantum cohomology of projective bundles over $\mathbf{P}^{n}$, to appear in Trans. Amer. Math. Soc. CMP 97:05
  • [RT1] Y. Ruan and G. Tian, A mathematical theory of quantum cohomology, J. Diff. Geom. 42 no. 2 (1995), 259-367. MR 96m:58033
  • [RT2] Y. Ruan and G. Tian, Higher genus symplectic invariants and sigma model coupled with gravity, Turkish J. Math. 20 no. 1 (1996), 75-83. MR 97d:58029
  • [Si] B. Siebert, Gromov-Witten invariants for general symplectic manifolds, preprint (1996).
  • [Ti] G. Tian, Quantum cohomology and its associativity, To appear in Proc. of 1st Current Developments in Math., Cambridge (1995).
  • [Vi] A. Vistoli, Intersection theory on algebraic stacks and on their moduli spaces, Invent. Math. 97 (1989), 613-670. MR 90k:14004
  • [Vo] C. Voisin, A mathematical proof of Aspinwall-Morrison formula, Compositio Math. 104 no. 2 (1996), 135-151. CMP 97:04
  • [W1] E. Witten, Topological sigma models, Comm. Math. Phys. 118 (1988). MR 90b:81080
  • [W2] E. Witten, Two dimensional gravity and intersection theory on moduli space, Surveys in Diff. Geom. 1 (1991), 243-310. MR 93e:32028

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14D20

Retrieve articles in all journals with MSC (1991): 14D20

Additional Information

Jun Li
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305

Gang Tian
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Keywords: Moduli space, intersection theory, invariant
Received by editor(s): September 25, 1996
Received by editor(s) in revised form: July 30, 1997
Additional Notes: Both authors were supported in part by NSF grants, and the first author was also supported by an A. Sloan fellowship and Terman fellowship.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society